South Dakota, 2002

Hail in South Dakota, August 26, 2002

August 26, 2002 · NWS ABR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 1:45 AM CST, 8 hours 28 minutes earlier.

Area forecast discussion, Aug 26, 1:45 AM CST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
245 AM CDT MON AUG 26 2002

FIGURING OUT PCPN DETAILS PROBABLY THE BIGGEST HEADACHE THIS AM.
ONCE AGAIN FAVORED THE ETA OVER THE AVN.  AVN REMAINS LITTERED WITH
LATENT HEAT FEEDBACK THROUGH 120 HOURS AND THEREFORE DO NOT FEEL
COMFORTABLE USING THAT MODEL.  ETA ALSO HAS SOME FEEDBACK BUT IT
SEEMS MORE CONTAINED.  PLUS THE UKMET GENERALLY SUPPORTED THE ETA.
FIRST THINGS FIRST...FULLY EXPECT CONVECTION OVER SC ZONES TO EITHER
DIE OR MOVE INTO NORHTHERN NEBRASKA THIS AM.  WILL MET WATCH BEFORE
ZONE ISSUANCE BUT AT THIS TIME DO NOT PLAN TO INCLUDE MENTION IN
ZONES.  THEN ATTENTION TURNS TOWARD AFTERNOON AND OVERNIGHT.  NEARLY
ALL THE MODELS ARE SHOWING SOME SORT OF VORT COMING OUT OF WESTERN
TROF AND THEN MOVING SLOWLY ACROSS REGION TNT.  THERE ARE MAJOR
DIFFERENCES BETWEEN QPF AMOUNTS AND AREAL COVERAGE...BUT SUFFICE IT
TO SAY THE MODELS HAVE ARGUED FOR PCPN NOW FOR THE LAST FEW RUNS.
SUPPORTING THE PCPN CHANCES WILL BE A WEAK LLJ AND PLENTY OF
MOISTURE...ESPECIALLY EASTERN CWA WHERE DEWPOINTS AND PWATS WILL BE
HIGHEST.  CORFIDI VECTORS INDICATE THAT MOVEMENT WILL BE RATHER SLOW
SO SOME LOCATIONS COULD RECEIVE A HEALTHY DOSE OF RAIN...BUT JUST
WHERE IS THE QUESTION AS SFC FEATURES REMAIN WEAK AND OVERALL
SOMEWHAT DISORGANIZED.  MEANWHILE MID LEVEL WINDS STILL PROGGED TO
BE GENERALLY LESS THAN 30 KTS AND THEREFORE SVR CHANCES LOOK PRETTY
MINIMAL.  SFC HIGH PRESSURE DROPS THROUGH LAKES IN THE NEXT 48 HOURS
AND THAT WILL SERVE TO KEEP A MOIST S-E FLOW OVER THE CWA.  IT
SHOULD ALSO HELP KEEP SW-NE SFC TROF MAINLY OUT WEST.  WILL KEEP
CHANCES FOR PCPN GOING FOR TUE INTO WED AND NEXT SHIFT WILL HAVE TO
EVALUATE THU CLOSELY.  NOT ALOT OF CHANGE IN OVERALL PATTERN THROUGH
WORK WEEKS END AS KINDA UNUSUAL SUMMER PATTERN CONTINUES.  FOR TEMPS
I GENERALLY STAYED PRETTY CLOSE TO CURRENT FORECAST WITH TWEAKS HERE
AND THERE.  MADE VIRTUALLY NO CHANGES POST 72 HOURS.

.ABR...NONE.
TDK

In the hours before

Special weather statement, Aug 26, 5:10 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
610 AM CDT MON AUG 26 2002

.A WEATHER DISTURBANCE ALOFT WILL MOVE ACROSS THE REGION LATER TODAY
AND TONIGHT...SPARKING SCATTERED SHOWERS AND THUNDERSTORMS.

SDZ003-004-009-015-016-033>035-045-048-051-271000-
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-
SULLY-WALWORTH-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG...
LOWER BRULE...MCLAUGHLIN...MOBRIDGE...MURDO...ONIDA...PIERRE...
PRESHO AND SELBY
610 AM CDT MON AUG 26 2002

...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH EARLY TUESDAY
MORNING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND TONIGHT.  AN ISOLATED SEVERE STORM IS POSSIBLE WITH HAIL BEING
THE MAIN THREAT.  LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE DUE TO
SLOW MOVEMENT OF ANY STORMS THAT FORM.

SPOTTER ACTIVATION MAY BE NEEDED.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-271000-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON...
HIGHMORE...IPSWICH...MILBANK...MILLER...ORTONVILLE...REDFIELD...
SISSETON...WATERTOWN...WEBSTER AND WHEATON
610 AM CDT MON AUG 26 2002

...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH EARLY TUESDAY
MORNING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
REGION BY LATE AFTERNOON OR EARLY EVENING.  AT THIS TIME IT APPEARS
THE THREAT OF SEVERE WEATHER IS MINIMAL.  HOWEVER...THERE IS A
THREAT OF LOCALLY HEAVY RAIN SINCE THUNDERSTORMS THAT DO FORM ARE
EXPECTED TO MOVE SLOWLY.

SPOTTER ACTIVATION IS NOT EXPECTED.

TDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Corson

When
August 26, 10:13 AM CST
Where
Corson County, Mc Intosh
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -101.350

Hail, Corson

When
August 26, 10:40 AM CST
Where
Corson County, Mc Intosh
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -101.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315974, 5315975.